When your meds become your frenemies

There are choice medical phrases that one never likes to hear:

This will only hurt a little.

Well, it’s not an exact science.

99% of people don’t have any problems-I guess you are the 1%.

This is highly unusual. I’m going to have to look it up.

I’ve heard it all, but something I was NOT expecting to hear was this:

You know that medication you’ve been on for five years? We need you to get off of it right away. It’s habit forming, and has the potential to cause long term damage to your system. At least we think so. There isn’t really much research on it. So you should stop it just in case.

Um, ok?

Why am I on this stuff in the first place? First of all, everything is experimental when you have POTS. There is no cure. There is no purple, pink, or green pill that is specially formulated for the syndrome as a whole. Doctors prescribe medications to treat individual symptoms, which is why I have a ladies’ size 8 shoebox full of pills, powders, and other potions sitting on my kitchen counter.

Sometimes, doctors use medications that are meant for other conditions to treat POTS. This is called “off-label” use. It’s good when your doctor is really knowledgeable about the medication, has used it in other patients, and has a sense of when it can be helpful. Which I totally had when I was prescribed MedicationX five years ago. But then <awholelotofstuff> happened, and my insurance changed and that nice doctor didn’t take my new insurance and his not-so-nice office staff stopped returning my calls (I know, I know a MAJOR RANT for another day). They did, however, take pity on me and continue to refill my prescriptions. So I kept taking them.

Now, my new doctor is kind enough to inform me that this particular medication is the DEVIL.

What it’s supposed to do: This medication causes muscles to contract. It’s used “on-label” for a medical condition where you completely lose muscle control. The thinking is that in POTS, if the muscles are contracted more tightly, it will force the blood to circulate through the body more effectively. This is all well and good.

What it does on the side while it’s doing that: The condition that this medication was developed for is permanent. Those patients will never regain their muscle function, so need this medication to make it work. In patients (like me!) who don’t have the “label” condition, the more medication you take, the more your body shuts off its own production of the signals that go from your brain to your muscles to tell them to contract. Essentially your brain takes a vaca in this department- why should it work so hard to naturally contract your muscles if it’s got something synthetic picking up the slack? This is the habit-forming part.

How do I fix it? Well, I stage an intervention that’s what!

Brain, I’m really concerned about you.

Slowly, slowly, slowly, I have been decreasing the amount of this medication I take. Personally, I always take small doses multiple times a day of every medication, as I metabolize so quickly (more on that when I talk about exercise and food next week!), so I have had to cut out four separate doses that I take each day. At the same time, I’ve had to be exercising my heart out (semi-literally, as tachycardia feels like your heart has pounded itself out of your chest), so that my muscles are nice and tight and don’t turn to mush as my brain slowly, slowly, slowly remembers how to signal them to contract without some prescriptive help.

The fun rating on this is 0.

But it’s over now! It took 8 weeks, and I officially finished it a week ago today. My muscles, while achy, are not mush. Save for some very annoying muscle twitches, I had virtually no side effects. I survived, and while that sounds melodramatic, it isn’t so much, because between my doctor’s warnings and all the stuff I read on the internet, I fully expected to turn into a purple people-eating monster that foams at the mouth before all of this was over. But I didn’t! YAY!

The bonus in all of this is that my phone rings less often now. See, I’ve got alarms set on my iPhone to remind me to take my medications, and they ring all. the. time. Now I’ve got four fewer, though I still sometimes stop what I’m doing at 10:30am, 1:30pm, 4:30pm, and 7:30pm and wonder what on Earth I’m forgetting…

The biggest lesson I’ve learned from this is to know my medications. You can bet that I researched the beejesus out of everything else I take, something I had done initially, but that stands to be done over and over again as new information is found and new studies are developed.

So that’s my post for today. If this post has a purpose, it’s to encourage you to check out your own medicine cabinet (or shoebox!) and take a good hard look at what’s in there. I’m not trying to create paranoia or panic, but to promote sensible Chronic behavior (iamchronicallywell encourages you to medicate responsibly!). This post’s secondary purpose is, of course, to toot my own horn. Because getting off medication is hard, no matter the circumstances. And I did it! Toot toot!

Advertisements

One thought on “When your meds become your frenemies

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s